Endgames Picture Quiz

Nail changes in a patient with leukaemia

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.c6439 (Published 11 January 2011) Cite this as: BMJ 2011;342:c6439
  1. M Emmanuel Bhaskar, associate professor of medicine
  1. 1Sri Ramachandra Medical College and Research Institute, Sri Ramachandra University, Chennai-600116, India
  1. Correspondence to: drmeb1974{at}yahoo.co.in

A 60 year old retired soldier presented to our primary care department with progressive nail pigmentation in both hands over the preceding year. No history of mucosal bleeding or nail trauma was elicited. He had been diagnosed with type 2 diabetes and hypertension three years ago and chronic myeloid leukaemia two years ago. He had been taking losartan and atorvastatin for three years, plus metformin, glimepiride, and hydoxyurea (500 mg twice daily) for two years. Treatment with hydroxyurea had induced a sustained haematological remission for the past 18 months. On examination his vital signs were stable. All nails on his hands were affected (figs 1 and 2), but the rest of his skin was normal.

Questions

  • 1 How would you describe the abnormality?

  • 2 What causes this condition and what is the most likely cause in this case?

  • 3 What further investigations are appropriate?

  • 4 How would you manage this patient?

Answers

1 How would you describe the abnormality?

Short answer

Greyish brown pigmentation can be seen on the proximal nail plate of all fingers. These nail changes are often described as melanonychia (nail hyperpigmentation as a result of melanin accumulation in the epithelium). Onycholysis of the left little finger nail is also seen.

Long answer

Greyish brown pigmentation of the proximal nail plate of all fingers. These nail changes are often described as melanonychia (nail …

View Full Text

Sign in

Log in through your institution

Subscribe